Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

An asymptotic property of the roots of polynomials


Author: Hermann Flaschka
Journal: Proc. Amer. Math. Soc. 27 (1971), 451-456
MSC: Primary 35L40; Secondary 30A08
MathSciNet review: 0303102
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that if the imaginary parts of the roots $ {\lambda _j}(s)$ of a polynomial $ P(\lambda ,s),s \in {R^n}$, are unbounded for large $ \vert s\vert$, then they are in fact unbounded along a one-parameter algebraic curve $ s = s(R)$. The result may be used to reduce certain questions about polynomials in several variables to an essentially one-dimensional form; this is illustrated by an application to hyperbolic polynomials.


References [Enhancements On Off] (What's this?)

  • [1] Robert J. Walker, Algebraic curves, Dover Publications, Inc., New York, 1962. MR 0144897
  • [2] Gilbert Strang, On multiple characteristics and the Levi-Lax conditions for hyperbolicity, Arch. Rational Mech. Anal. 33 (1969), 358–373. MR 0243185
  • [3] Avner Friedman, Generalized functions and partial differential equations, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1963. MR 0165388
  • [4] L. Hörmander, Linear partial differential operators, Die Grundlehren der math. Wissenschaften, Band 116, Academic Press, New York and Springer-Verlag, Berlin, 1963. MR 28 #4221.
  • [5] S. Leif Svensson, Necessary and sufficient conditions for the hyperbolicity of polynomials with hyperbolic principal part, Ark. Mat. 8 (1969), 145–162. MR 0271538
  • [6] Anneli Lax, On Cauchy’s problem for partial differential equations with multiple characteristics, Comm. Pure Appl. Math. 9 (1956), 135–169. MR 0081406
  • [7] Masaya Yamaguti, Le problème de Cauchy et les opérateurs d’intégrale singulière, Mem. Coll. Sci. Univ. Kyoto. Ser. A. Math. 32 (1959), 121–151 (French). MR 0109259

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35L40, 30A08

Retrieve articles in all journals with MSC: 35L40, 30A08


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1971-0303102-5
Keywords: Roots of polynomials, Seidenberg-Tarski theorem, hyperbolic polynomials
Article copyright: © Copyright 1971 American Mathematical Society